Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 274, NWS Las Vegas, NV

September 12, 2022Clark County, Nye County, Nevada; Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 12, 2022, 1:11 PM PDT for Clark County, Nye County, Nevada; Inyo County, San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2022, 1:11 PM PDT (20:11 UTC)
Expired
Sep 12, 2022, 4:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 93 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 2:52 PM PDTFLASH FLOOD13 W Mountain Springs, NVFLOODING REPORTED ON NV-160 NEAR MILE MARKER 35. 6 TO 8 INCHES OF WATER REPORTED ON THE NORTHBOUND LANES ALONG WITH MUD AND DEBRIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 101 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2221 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WGUS55 KVEF 122011
FFWVEF
CAC027-071-NVC003-023-122315-
/O.NEW.KVEF.FF.W.0274.220912T2011Z-220912T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
111 PM PDT Mon Sep 12 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Inyo County in south central California...
  San Bernardino County in southern California...
  Southeastern Nye County in south central Nevada...
  West Central Clark County in southern Nevada...

* Until 415 PM PDT.

* At 111 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain along a line from Sandy Valley and southeast Inyo 
  County extending to the north across Highway 160 and across the 
  Spring Mountains. Between 0.5 and 1 inch of rain has fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Pahrump, Rainbow Canyon, Spring Mountains, Mt. Charleston, Mary 
  Jane Falls Campground, Lovell Canyon Campground, Mcwilliams 
  Campground, Dolomite Campground, Fletcher View Campground, Kyle 
  Canyon Campground, Mahogany Grove Campground, Hilltop Campground, 
  Sandy Valley and Willow Creek Campground.

The rain gauge at Harris Springs in the Springs has received nearly 
one inch of rain the 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3640 11617 3654 11561 3628 11551 3599 11551
      3566 11550 3564 11569 3593 11617

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SC
2 follow-up statements
641 
WGUS75 KVEF 122202
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
302 PM PDT Mon Sep 12 2022

CAC027-071-NVC003-023-122315-
/O.CON.KVEF.FF.W.0274.000000T0000Z-220912T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-San Bernardino CA-Clark NV-Nye NV-
302 PM PDT Mon Sep 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT THIS 
AFTERNOON FOR SOUTHEASTERN INYO, SAN BERNARDINO, SOUTHEASTERN NYE 
AND WEST CENTRAL CLARK COUNTIES...

At 302 PM PDT, Emergency Management reported flash flooding along 
Highway 160 at mile marker 35. Between 1 and 1.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly. 
Thunderstorms continue to produce heavy rain across northeastern San 
Bernardino County and are moving toward Sandy Valley.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Emergency management reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Pahrump, Rainbow Canyon, Spring Mountains, Mt. Charleston, Mary 
  Jane Falls Campground, Lovell Canyon Campground, Mcwilliams 
  Campground, Dolomite Campground, Fletcher View Campground, Kyle 
  Canyon Campground, Mahogany Grove Campground, Hilltop Campground, 
  Sandy Valley and Willow Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3640 11617 3654 11561 3628 11551 3599 11551
      3566 11550 3564 11569 3593 11617

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SC
021 
WGUS75 KVEF 122308
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
408 PM PDT Mon Sep 12 2022

CAC027-071-NVC003-023-122318-
/O.EXP.KVEF.FF.W.0274.000000T0000Z-220912T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-San Bernardino CA-Clark NV-Nye NV-
408 PM PDT Mon Sep 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT THIS AFTERNOON FOR 
SOUTHEASTERN INYO, SAN BERNARDINO, SOUTHEASTERN NYE AND WEST CENTRAL 
CLARK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3640 11617 3654 11561 3628 11551 3599 11551
      3566 11550 3564 11569 3593 11617

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 11:15 AM PDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 12, 11:15 AM PDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1115 AM PDT Mon Sep 12 2022

.SYNOPSIS...Additional rounds of heavy rain are
possible over parts of southern Nevada and northwest Arizona
Tuesday. Southwest flow should finally bring a drying trend late in
the week into the weekend.
&&

.UPDATE...Only a few showers were occurring mainly over southeast
California and southern Nevada through mid morning after the
widespread precipitation overnight helped cool and stabilize the air
mass. Abundant moisture was still in place and also dynamic support
from disturbances rotating around the remnant circulation from Kay.
Cloud cover will limit surface heating and it should take longer
through this afternoon for thunderstorms to develop for those areas.
However, mountains that see plenty of sunshine will likely initiate
storms by early or mid afternoon. As the large upper level
circulation lifts toward southwest Utah tonight and Tuesday, the
threat of widespread showers and thunderstorms will increase which
is the reason for the Flash Flood Watch in effect from 5 AM Tuesday
until 5 AM Wednesday. -Adair
&&

.PREV DISCUSSION...223 AM PDT

&&

.SHORT TERM...through Tuesday night.

Water vapor imagery shows mid-level trough moving into southern
California this morning. Prime diffluent region ahead of the trough
positioned over the lower Colorado River Valley sparking numerous
thunderstorms over western Arizona currently. We area seeing
isolated storms as well over southern Nevada and eastern San
Bernardino County. Hi-res model simulations hitting southern Mohave
County the hardest this morning as storms train over the same area
producing heavy rain and increased flash flood threat. A few
automated gauges have already reported about a half an inch or rain.
Due to the high rainfall rate potential and training storms have
issued a flash flood watch for southern Mohave County through 8 am
MST this morning.

Active period will continue into Tuesday as trough gets absorbed by
trough moving into the PacNW and lifts northeast over the area.
Plenty of available moisture remains in place with ECMWF EFI and QPF
M-Climate output supporting potential of heavy rain over parts of
southern Nevada and northern Mohave County. Did expand the existing
flood watch south into Clark and northern Mohave County.

.LONG TERM...Wednesday through the Weekend.

The shortwave is expected to continue to lift northeast and weaken
on Wednesday, moving into southwest Utah by Wednesday night. Behind
the wave, a reinforcing upper level jet is expected to move into the
souther Great Basin region. With residual moisture still in place
Wednesday and Thursday, there is a continued chance for showers and
storms Wednesday through Thursday as pieces of energy and additional
upper level support from the jet streak move over the area. Moisture
will be on the downward trend though, so expecting lower
precipitation chances and impacts on Wednesday through Thursday
compared to Tuesday. However, impacts due to heavy rain are still
possible through the southern Great Basin as ensemble QPF M-Climates
still signal potential above normal precipitation, especially on
Wednesday. Wednesday afternoon will also be the better chance
compared to Thursday afternoon for convection as models show
elevated CAPE and negative LIs in that area Wednesday but not so
much on Thursday.

By Friday, dry air will be in place over the region. Ensembles show
zero probabilities for PWATS over 1in by Friday afternoon. The
current forecast has no chances for precipitation across the region
Friday through the weekend. Afternoon breezes are possible this
weekend, however impactful winds are not expected at this time.
Temperatures the second half of the week will actually warm slightly
each day, however they will not get much above normal as on
Wednesday we will be starting below normal.

&&

.AVIATION...For Harry Reid...The break in shower/thunderstorm
chances continue through about 20z then increase mainly south
through west of the valley. Storms are expected to initiate over the
higher terrain with a decent shot of moving into the valley mid-late
afternoon. The main impacts from storms today will be associated
with erratic winds and strong gusts to 30 knots, along with the
possibility of CIGS dropping briefly to or below 5k feet and lower
visibility due to moderate-heavy rain. There continues to be a
threat of storms developing in or around the valley during the
overnight hours through about midday Tuesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...KVGT and KHND are expected to follow similar trends to
KLAS after 20z with shower and thunderstorm chances increasing.
Possible impacts include erratic winds with gusts to 30 kts and low
CIGS at or below 5k feet with potential for a reduction in
visibility to 1-3 SM in moderate or heavy rain. KBIH and KDAG will
see their shower/storm chances increase this afternoon while KEED
and KIFP are expected to remain dry although wind impacts from
thunderstorm outflow is a possibility. Confidence is too low to
include in the TAF.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM
AVIATION...Salmen
LONG TERM...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 12, 7:33 AM PDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
733 AM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      12 ESE WIKIEUP          34.62N 113.43W
09/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS CLOSED BURRO CREEK
            CROSSING ROAD FROM HIGHWAY 93 TO MILE MARKER
            14 DUE TO FLASH FLOODING. TIME OF FLOODING
            ESTIMATED BY RADAR.

&&

VARIAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:00 AM PDTFlash Flood Warning Considerable damage threatVEFClark90 min
Sep 12, 1:54 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Sep 12, 2:55 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Sep 12, 3:13 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min

Nearby

Flash Flood Warnings in Nevada, 2022Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.